MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Catalog Number 400SMTHXSFT0202
Medical Device Problem Code Separation Failure (2547)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 02/14/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report number: 3005168196-2019-00587.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the internal carotid-posterior communicating artery (ic-pc) using penumbra smart coils (smart coils) and a penumbra smart coil detachment handle (handle).During the procedure, the physician successfully implanted three non-penumbra coils into the target vessel coils using a non-penumbra microcatheter.Subsequently, the physician implanted two smart coils using the handle and the microcatheter.The physician then advanced the sixth coil, a smart coil, into the target vessel and failed to detach it using the handle.It was reported that the black alignment zone (pet lock) was pushed too far into the handle and unable to be repositioned.The smart coil and the handle were therefore removed and were no longer used in the procedure.The procedure was completed using four other coils.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was separated on the proximal end of the pusher assembly.The pusher assembly was kinked along its length.The pull wire was pulled out of the distal detachment tip.The embolization coil was detached from the pusher assembly and not returned for evaluation.Introducer sheath was not returned with the device.Conclusions: evaluation of the returned smart coil pusher assembly revealed the pet lock was separated and embolization coil was detached.If the handle is used during the process of coil detachment, the pet lock will separate.If the pet lock is separated, the pull wire will get pulled out of the distal detachment tip (ddt) and the embolization coil will be detached from the ddt.The detached embolization coil was not returned with the pusher assembly.The reported failure of embolization coil detachment could not be confirmed.Evaluation of the returned handle revealed an undamaged device.During the functional testing, the handle was tested with the test fixture and the result was within specification.Penumbra coils and handles are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 1.3005168196-2019-00587.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key8460384
Report Number3005168196-2019-00586
Device Sequence Number2746359
Product Code HCG
UDI-Device Identifier00814548015699
UDI-Public00814548015699
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/27/2019
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device No Information
Device Expiration Date12/26/2021
Device Catalogue Number400SMTHXSFT0202
Device Lot NumberF73337
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/07/2019
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 02/27/2019
Supplement Date Received by Manufacturer04/19/2019
Initial Report FDA Received Date03/28/2019
Supplement Report FDA Received Date05/14/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age81 YR
Date Report Sent to FDA01/01/2005